A case of steroid-induced diffuse alveolar hemorrhage
Disruption of the alveolar-capillary basement membrane leading to bleeding into the alveolar spaces of the lung is characteristic of diffuse alveolar hemorrhage (DAH) syndrome and hemoptysis is the most common presenting symptom.

Steroids are an uncommon cause of DAH and, through this case, published in the journal Lung India, the authors aim to increase awareness regarding the acute and life-threatening pulmonary complications of anabolic steroid (AS) usage.

A 47-year-old male, current smoker, presented with 1-week history of hemoptysis triggered by cough during construction work and sexual intercourse. He had at least five episodes of productive cough of 4–6 ounces of bright red blood through his mouth and nose. A visit to an otolaryngologist did not reveal a cause.

A CT scan of the chest with contrast revealed a nonspecific, patchy right upper-lobe airspace opacity without a focal lesion or lymphadenopathy. The patient denied other symptoms and any exposures to birds, pets, and farm animals recently or in the past. He works as an electrician with exposure to insulation material.

He is an avid weightlifter and his wife endorsed that he used AS 3 times a week (trenbolone acetate, testosterone cypionate, and drostanolone proprionate). His physical examination and laboratory examination including complete blood count, comprehensive metabolic panel, and coagulation panel were normal.

A bronchoscopy revealed normal mucosa, no endobronchial lesions, and progressively bloody return on bronchoalveolar lavage (BAL). Cytological and microbiological studies on the lavage fluid were negative for malignancy and infections, though hemosiderin-laden macrophages were noted. Hemoptysis was attributed to DAH from AS use and discontinuation of steroids resulted in its cessation.

Read more here: https://pxmd.co/VFtJ7
D●●●●●i M●●●●●a and 8 others like this1 share
Like
Comment
Share